Alert archive / Michigan / Beach Hazards Statements in 2014

Beach Hazards Statement 1, NWS Marquette, MI

August 12, 2014Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 12, 2014, 4:04 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 12, 2014, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2014, 4:04 AM EDT (08:04 UTC)
In effect from
Aug 12, 2014, 8:00 AM EDT
Expired
Aug 12, 2014, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WHUS43 KMQT 120804
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
404 AM EDT TUE AUG 12 2014

MIZ005-006-130200-
/O.NEW.KMQT.BH.S.0001.140812T1200Z-140813T0200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
404 AM EDT TUE AUG 12 2014

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. TO
LEARN ABOUT THE TYPES OF DANGEROUS CURRENTS ON THE GREAT LAKES...
VISIT HTTP://WWW.CRH.NOAA.GOV/MQT/?N=DANGEROUSCURRENTS

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...
HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

&&

$$

MZ
1 follow-up statement
303 
WHUS43 KMQT 120933
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
533 AM EDT TUE AUG 12 2014

MIZ005-006-130200-
/O.CON.KMQT.BH.S.0001.140812T1200Z-140813T0200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
533 AM EDT TUE AUG 12 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE. 

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS AND IMPACTS...

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR
THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF
GRAND MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN
THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN
MIDDLE BAY NORTH OF PRESQUE ISLE.

PRECAUTIONARY AND PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. TO
LEARN ABOUT THE TYPES OF DANGEROUS CURRENTS ON THE GREAT LAKES...
VISIT HTTP://WWW.CRH.NOAA.GOV/MQT/?N=DANGEROUSCURRENTS

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-
SURVEY.PHP?CODE=CHMBHS (ALL LOWER CASE)

&&

$$

KF

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 1:30 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 1:30 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
130 AM EDT TUE AUG 12 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 410 PM EDT MON AUG 11 2014

WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL RIDGE OVER
THE ROCKIES AND A TROUGH FROM HUDSON BAY INTO THE UPPER MS VALLEY.
AT THE SFC...A FRONT EXTENDED FROM SE LAKE SUPERIOR INTO NE WI. A
DEEPENING TROUGH WITH AN 85 KNOT 250 MB JET MOVING THROUGH WRN
WI...AND 800-600 MB FGEN SUPPORTED A LARGE ARA OF PCPN THROUGH WRN
UPPER MI. ANOTHER AREA OF SHOWERS INTO SE AND ERN UPPER MI WAS
ASSOCIATED WITH A WEAK SHRTWV TROUGH INTO NRN LAKE MI.

TONIGHT...EXPECT SHRA COVERAGE TO GRADUALLY INCREASE OVER CNTRL
UPPER MI AS THE WEAKENING FGEN FORCING SHIFTS TO THE EAST. WITH
MINIMAL/SKINNY MUCAPE AOB 400 J/KG AND NO TSRA OBSERVED TODAY...ONLY
SLIGHT CHANCE TSRA WAS RETAINED THROUGH THIS EVENING. AS THE TROUGH
CONTINUED TO DEEPEN AND LOW PRES OVER WRN LOWER MI LIFTS TO LAKE
HURON...NRLY FLOW WILL STRENGTHEN ACROSS UPPER MI. THE COMBINATION OF
THE MID LEVEL FORCING AND INCREASED ONSHORE/UPSLOPE FLOW WILL ALSO
BRING AN INCREASE IN LIGHT RAIN OR DRIZZLE INTO N CNTRL UPPER MI
OVERNIGHT.

TUE...AREAS OF LIGHT RAIN OR DRIZZLE MAY CONTINUE IN THE MORNING
THROUGH N CNTRL UPPER AND E UPPER MI AND GRADUALLY DIMINISH INTO THE
AFTERNOON AS THE DEEP MOISTURE FINALLY SLIDES TO THE EAST...PER NAM
850-700 MB RH FCST. OTHERWISE...COOLER CONDITIONS ARE EXPECTED WITH
BRISK NRLY WINDS KEEPING TEMPS IN THE 60S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 358 PM EDT MON AUG 11 2014

A 500MB LOW PRESSURE TROUGH OVER THE GREAT LAKES TUESDAY EVENING
WILL DEVELOP INTO A CUT OFF LOW OVER THE LOWER LAKES THURSDAY
MORNING...THEN LIFT INTO QUEBEC BY FRIDAY EVENING. AT THE
SURFACE...LOW PRESSURE OVER LAKE HURON WILL LIFT NORTHEASTWARD INTO
QUEBEC THROUGH WEDNESDAY EVENING. AS A RESULT...ONLY HAVE LINGERING
POPS FAR EAST CLOSEST TO THE LOW THROUGH WEDNESDAY EVENING. SOME OF
THE MODELS GENERATE PRECIPITATION WITH A SHORTWAVE THAT SWINGS
AROUND THE LOW ON WEDNESDAY AFTERNOON AND EVENING...BUT THINK THIS
MAY BE OVERDOING IT AS DRY AIR WILL START TO CREEP INTO THE AREA.
KEPT WEATHER ON WEDNESDAY DRY FOR NOW...BUT BUMPED UP SKY COVER WEST
AND ALONG THE WI BORDER AS WELL. WITH A STRONGER PRESSURE GRADIENT
ACROSS THE EASTERN PORTION OF LK SUPERIOR...HAVE ONSHORE/NORTHWEST
WINDS GUSTING 10 TO 20 MPH AND WAVE HEIGHTS AROUND 3 TO 4 FEET IN
ALGER COUNTY AND MAINLY FAR EASTERN MARQUETTE COUNTY NEAR LAKE
SUPERIOR. EXPECT A MODERATE SWIM RISK FOR DANGEROUS CURRENTS AND
WAVES IN THESE AREAS.

SURFACE HIGH PRESSURE MOVES FROM THE CANADIAN PRAIRIES/NORTHERN
PLAINS INTO THE GREAT LAKES BY THURSDAY AFTERNOON...SO HAVE KEPT A
SEASONABLY COOL BUT DRY FORECAST THROUGH THEN. AS THE CLOSED LOW
ALOFT MOVES FROM ONTARIO INTO QUEBEC ON FRIDAY UPPER LEVEL FLOW
BECOMES MORE ZONAL OVER UPPER MICHIGAN. THE SURFACE HIGH DRIFTS
SOUTHEASTWARD INTO THE OHIO VALLEY...MAKING WAY FOR A WEAK SURFACE
TROUGH TO DROP ACROSS NORTHERN LAKE SUPERIOR. WITH WEAK FORCING
ACROSS THE AREA...WOULDNT BE SURPRISED TO SEE ISOLATED
SHOWERS/TSTORMS ACROSS THE WESTERN AND NORTH CENTRAL PARTS OF THE
CWA. HAVE ADDED THEM IN ACCORDINGLY. THIS WEAK SURFACE TROUGH WILL
DRIVE ACROSS THE GREAT LAKES FRIDAY NIGHT INTO SATURDAY...SO HAVE
KEPT SLIGHT CHANCE POPS FOR THE WHOLE AREA.

A MORE POTENT 500MB SHORTWAVE ARRIVES SUNDAY NIGHT INTO
MONDAY...WITH THE ASSOCIATED SURFACE LOW PRESSURE CENTERED OVER
NORTHERN MN/NORTHWESTERN ONTARIO. ANOTHER SURFACE LOW DEVELOPS OVER
WI/IOWA AROUND THE SAME TIME AND MERGES WITH THE OTHER LOW OVER LAKE
SUPERIOR BY MONDAY EVENING. MODELS ARE IN SOMEWHAT OF A DISAGREEMENT
OVER THIS...AS USUAL WITH MERGING SYSTEMS/SHORTWAVES. HAVE KEPT
CONSENSUS CHANCE/SLIGHT CHANCE POPS FOR NOW.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 130 AM EDT TUE AUG 12 2014

MVFR CONDITIONS WILL CONTINUE AT IWD AND CMX OVERNIGHT BEFORE DRIER
AIR MOVES IN FOR TUE MORNING AND LEADS TO VFR CONDITIONS THROUGH THE
REST OF THE PERIOD.

RAIN ALONG WITH MOIST NORTHERLY FLOW WILL KEEP LIFR CIGS AT SAW
OVERNIGHT. CYCLONIC UPSLOPE FLOW INTO THE NORTH CENTRAL U.P. WILL
KEEP LOW CIGS AT KSAW INTO TUESDAY AFTERNOON BEFORE DRIER AIR AND
VFR CONDITIONS ARRIVE LATE TUE AFTERNOON.

&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 447 AM EDT MON AUG 11 2014

A COLD FRONT WILL MOVE ACROSS THE LAKE TODAY. BEHIND THE COLD
FRONT...NORTH WINDS WILL INCREASE MON AND GUST TO MORE THAN 20 KT
MON NIGHT INTO TUE...PRODUCING WAVES UP TO 7 FT OVER THE CENTRAL AND
EASTERN LAKE. HIGH PRESSURE BUILDING INTO THE AREA BY WED NIGHT WILL
ALLOW WINDS TO ONCE AGAIN SUBSIDE TO BELOW 15 KT BY MID WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...MCD
AVIATION...07
MARINE...MZ
Hazardous weather outlook, Aug 12, 3:40 AM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
340 AM EDT TUE AUG 12 2014

MIZ001>004-007-009>014-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
340 AM EDT TUE AUG 12 2014 /240 AM CDT TUE AUG 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WESTERN AND CENTRAL UPPER
MICHIGAN FRIDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-006-131200-
MARQUETTE-ALGER-
340 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH SWIM RISK FOR DANGEROUS CURRENTS AND WAVES ALONG THE
BEACHES OF MARQUETTE AND ALGER COUNTIES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH SWIM RISK FOR DANGEROUS CURRENTS MAY ALSO BE POSSIBLE ON
WEDNESDAY ALONG THE BEACHES OF MARQUETTE AND ALGER COUNTIES TODAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
340 AM EDT TUE AUG 12 2014 /240 AM CDT TUE AUG 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
340 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

Nearby

Beach Hazards Statements in Michigan, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.